Tennessee, 2018

High Wind in Tennessee, December 1, 2018

December 1, 2018 · NWS MRX · 3 events in 3 counties and zones

A strong storm system moved across the Southern Appalachian region producing mountain wave winds in the higher terrain.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong storm system moved across the Southern Appalachian region producing mountain wave winds in the higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 1, 6:29 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 1, 6:29 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
629 AM EST Sat Dec 1 2018

.AVIATION...
Another taf cycle featuring varying conditions with VFR/MVFR and
IFR restrictions as an upper level system approaches from the
west. As expected, conditions continue to deteriorate this morning
as shra moves in from the southwest to affect CHA at this time,
with LIFR fog at TYS/TRI. Winds continue to increase, which
combined with rain should scavenge these LIFR conditions at
TYS/TRI, eventually raising to MVFR/IFR. From that point, am
expecting periods of shra at all sites with MVFR/IFR cigs and visb
through much of the day. Enough elevated instability is progged
to support vcts at CHA, which was included this afternoon.
Otherwise, winds will remain sly, increasing through the period
with some low end gusting possible.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 7 PM EST this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...None.
&&

CDG
Hazardous weather outlook, Dec 1, 3:32 AM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
332 AM EST Sat Dec 1 2018

NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086-
098>102-VAZ001-002-005-006-008-020845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox-
Jefferson-NW Blount-North Sevier-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk-
East Polk-Lee-Wise-Scott-Russell-Washington-
332 AM EST Sat Dec 1 2018 /232 AM CST Sat Dec 1 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Strong and gusty winds are possible across portions of the
Cumberland Plateau today and tonight ahead of an approaching
frontal system. Gusts in the 25 to 35 mph range can be expected at
times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of wintry precipitation for parts of the area
starting Monday night through Wednesday. No significant
accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TNZ018-041-043-045-047-072-074-087-020845-
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
332 AM EST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of East Tennessee.

.DAY ONE...Today and Tonight

An upper level disturbance and associated frontal system will
affect the region today and tonight, with strong southerly winds
being the greatest threat. A wind advisory is effect today across
the higher elevations where gusts in the 40 to 50 mph range are
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of wintry precipitation starting Monday night
through Wednesday. No significant accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Blount/Smoky Mountains

When
December 1, 9:05 AM EST
Where
Blount/Smoky Mountains forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

A peak wind gust of 84 mph was recorded five miles south of Townsend.

High Wind, Southeast Greene

When
December 1, 11:05 AM EST
Where
Southeast Greene forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A peak wind gust of 74 mph was recorded at Camp Creek.

High Wind, Sevier/Smoky Mountains

When
December 1, 12:05 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Trees and power lines were reported down near Gatlinburg and Pittman Center.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791907, 791908, 791909.